Editorials

Managing agitation and aggression after head injury

BMJ 2003; 327 doi: https://doi.org/10.1136/bmj.327.7405.4 (Published 03 July 2003) Cite this as: BMJ 2003;327:4
  1. Simon Fleminger, consultant neuropsychiatrist
  1. Lishman Brain Injury Unit, Maudsley Hospital, London SE5 8AZ

    Minimum use of drugs and early care in rehabilitation units are recommended

    Too many patients recovering from a head injury on medical and surgical wards across the United Kingdom are being given too much haloperidol. This is a view voiced by members of the UK Brain Injury Psychiatrists group, who are aware that drugs to treat mental disorders are often given to patients after head injury,1 though these patients are particularly vulnerable to their side effects. For example, haloperidol, is usually given to manage agitation, can hinder recovery, and its side effects include motor restlessness (akithisia) and increased confusion.2 There is a danger of the treatment chasing its own tail.

    Although haloperidol may be quite appropriate for the management of acute agitation or aggression if the problem persists for more than one or two days, then “as required” drugs should be stopped. A review of the patient, if possible with the help of a liaison …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe